Contact Us

Send 

Search

 

Pulmonary complications of treatment with pegylated interferon for hepatitis C infection-Two case reports

Vinod S. Hegade, Ruchit Sood, Dinesh Saralaya, Sulleman Moreea

Abstract

Pegylated interferon (Peg-IFN) in combination with ribavirin is the standard of care in the treatment of chronic hepatitis C (HCV). Peg-IFN is known to have a number of side effects but severe respiratory complications are uncommon. We report two cases, one of Peg-IFN induced interstitial pneumonitis (IP) and the other of bronchiolitis obliterans organising pneumonia (BOOP) in patients with chronic hepatitis C infection. In general, respiratory complications of Peg-IFN are mild and resolve with withdrawal of Peg-IFN. However, as illustrated in our first case fatal interstitial pneumonitis can occur. We present a review of the available literature on Peg-IFN induced lung toxicity. In conclusion, pulmonary toxicity with Peg-IFN is rare but fatality can occur. We highlight the importance of maintaining a high index of suspicion for early diagnosis and prompt treatment, which includes withdrawal of Peg-IFN and consideration of corticosteroid treatment.

Key words. Interstitial pneumonitis, Bronchiolitis obliterans, HCV

Article Metrics

The Official Journal of the Mexican Association of Hepatology, the Latin-American Association for the Study of the Liver and the Canadian Association for the Study of the Liver

© 2018 Annals of Hepatology. All rights reserved Privacy Policy